MENU
ConsumerLab.com Answers

Is Magnesium Stearate Safe?

Question:
Some websites are highly critical of magnesium stearate, which is in many supplements. Is this substance toxic and should I avoid it?

Answer:
As you note, magnesium stearate is a commonly used "inactive ingredient" in dietary supplements, but some websites have cautioned that it is potentially "hazardous" and "harmful." The reasons typically given are that magnesium stearate may adversely affect the gastrointestinal tract and the immune system. At the same time, magnesium stearate is generally recognized as safe by the FDA for use in supplements.  So what should you believe? ConsumerLab.com  investigated the facts to help you decide whether or not you should be taking supplements containing magnesium stearate.  See full answer>>

You can also get information about other inactive ingredients in supplements in our report on Inactive Ingredients in Supplements.



Become a Member
INSTANT ACCESS TO REVIEW OVER 1000 PRODUCTS!


Learn more about inactive ingredients in supplements:



Should I be concerned about supplements that contain Polysorbate 80? Is it safe? >>

Should I be worried that my supplement contains "caramel coloring IV"? I've heard that it has been linked to cancer. >>

Titanium dioxide is listed as an ingredient in my supplement. Is it safe? >>

I read an article stating that some of the ingredients in Centrum multivitamins may be dangerous or toxic. Is that true? >>

Does the talc added to Centrum Silver and other vitamins pose a risk of cancer? >>



See other recent and popular questions >>
Comments
Add Comment

Thomas16999   August 1, 2018
Just to clarify, magnesium stearate is NOT natural-- it does not occur anywhere in nature. It is produced by a high heat process that combines magnesium with stearic acid. Having worked in health food stores for over 20 years, I have heard enough people tell me that magnesium stearate causes them to have headaches, and their headaches went away after they stopped taking supplements that had mag stearate in them. My concern would be what effect does mag stearate have on your cells. How does it prevent material from adhering to the tabletting or encapsulation machinery? Why wouldn't it affect your cell membranes the same way? Personally, I stay away from it. There are other "cleaner" supplements available.

Michael K16507   February 25, 2018
Thank you for providing an answer to a point of consumer confusion generated by negative sales tactics that have been corrected by at least a half dozen quality manufacturers.

In fact, one study by tablet chemists Vitkova and Chalabala described magnesium stearate as the best tablet lubricant because of all the things that you said, AND that other flow agents can cause higher manufacturing costs, while not performing well to allow tablet disintegration to be adequately predictable.

I have a review that included statements confirming that magnesium stearate is the
"lubricant of choice" from a number of science-based companies, scientists and long-term researchers, including Nutricology, Jarrow Formulas, Chris Kresser, Nutri-Spec, ConsumerLabs and Dana Dana Myatt, NMD in the Nutricology Newsletter, In Focus, April 2003.

Joe15319   July 24, 2017
Can magnesium stearate cause diarrhea?

ConsumerLab.com   July 24, 2017
Hi Joe -- Diarrhea is not a known side effect of magnesium stearate in the amounts typically used in supplements.

Gavin8399   January 25, 2016
Wonderful information , i have always not known why it was added , without really caring , but with this information i feel very comfortable if it is one of the added ingredients to my supplements

This CL Answer initially posted on 7/13/2012. Last updated 8/2/2018.

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Edit Comment...

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment:
THANK YOU FOR SUCCESSFULLY UPDATING YOUR EMAIL ADDRESS!

PLEASE BE AWARE that the email address is now your sign-in email address, replacing any previous username. Your password has not changed.

If you do not receive our newsletter at this new address within one week, please contact support@consumerlab.com or call us during business hours at 914-722-9149 ext. 2#

ConsumerLab.com Customer Support

THANK YOU FOR SUCCESSFULLY RESUBSCRIBING TO THE NEWSLETTER!

If you do not receive our newsletter within one week, please contact support@consumerlab.com or call us during business hours at 914-722-9149 ext. 2#

ConsumerLab.com Customer Support